Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Topeka, KS

October 4, 2012Marshall County, Kansas

NWS Topeka, KS issued this special weather statement at Oct 4, 2012, 8:44 AM CDT for Marshall County, Kansas. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2012, 8:44 AM CDT (13:44 UTC)
Expired
Oct 4, 2012, 9:00 AM CDT
In force
16 min
Issued by
NWS Topeka, KS

County Marshall County, KS

The radar

The Topeka radar (KTWX), 109 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 1.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2012-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2012-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

377 
WWUS83 KTOP 041344
SPSTOP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
844 AM CDT THU OCT 4 2012

KSZ010-041400-
MARSHALL-
844 AM CDT THU OCT 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL COUNTY...

THROUGH 900 AM CDT...A THUNDERSTORM WILL MOVE EAST AT 45 MPH ACROSS
PORTIONS OF NORTHEASTERN MARSHALL COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE SUMMERFIELD.

&&

LAT...LON 3997 9624 3988 9656 4000 9662 4000 9661
      4000 9624
TIME...MOT...LOC 1344Z 255DEG 44KT 3997 9647

$$

ACH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Oct 4, 7:03 AM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Oct 4, 7:03 AM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
703 AM CDT THU OCT 4 2012

...UPDATE TO AVIATION...

.DISCUSSION...

TODAY THROUGH TONIGHT...
AS OF EARLY THIS MORNING...A COLD FRONT WAS MOVING THROUGH THE CWA
AND SHOULD CLEAR EAST CENTRAL KS PRIOR TO SUNRISE. THIS WILL USHER
IN COOLER AIR UPON INCREASING NORTHWEST WINDS UP TO 15-20 MPH WITH
OCCASIONAL HIGHER GUSTS. WHILE RAINFALL HAS BEEN ABSENT ALONG THE
LEADING EDGE OF THE COLD FRONT... SCATTERED SHOWERS AND
THUNDERSTORMS WERE OCCURRING POST-FRONTAL FROM NC KANSAS INTO E
NEBRASKA. UNCERTAINTY REMAINS IN TIMING/COVERAGE OF PRECIPITATION
CHANCES TODAY AS WEAK H8-H7 FRONTOGENESIS SLIDES INTO THE AREA
WITH SOME UPWARD ASCENT...PROVIDING THE BEST CHANCES INITIALLY
ACROSS THE NORTHERN AND EASTERN SECTIONS OF THE CWA. BY LATE
AFTERNOON...NORTH CENTRAL KS RAIN CHANCES WILL LARGELY BE
OVER...BUT PROBABILITIES WILL INCREASE OVER EAST CENTRAL SECTIONS.
A LINE ALONG AND SOUTHEAST FROM TOPEKA TO EMPORIA STAND THE BEST
CHANCE TO SEE MEASURABLE RAINFALL OVERNIGHT. MOST RAINFALL WILL BE
ON THE LIGHT SIDE...ALTHOUGH ENOUGH INSTABILITY SHOULD BE PRESENT
FOR A FEW ISOLATED THUNDERSTORMS OVER THE NEXT 24 HOURS WITH
MUCAPE AOA 500 J/KG...AIDING IN IMPROVED RAINFALL RATES. WITH THE
COOLER AIRMASS AND CLOUD COVER IN THE H8-H7 LAYER...MAXIMUM
READINGS WILL REMAIN IN THE 60S DURING THE AFTERNOON. OVERNIGHT
TEMPERATURES WILL FALL INTO THE UPPER 30S ACROSS THE FAR NORTHERN
CWA...WITH MIDDLE 40S OVER EAST CENTRAL SECTIONS.

BLAIR

FRIDAY THROUGH SATURDAY NIGHT...
THIS PERIOD WILL REMAIN A BIT UNSETTLED AS A WEAK SHORT WAVE
TROUGH IS FORECAST TO MOVE ALONG THE NEBRASKA BORDER ON
FRIDAY...AND A MUCH STRONGER TROUGH WILL DIVE SOUTH ACROSS
NORTHEAST KANSAS BY LATE SATURDAY. THE ENERGY CROSSING THE PLAINS
ON FRIDAY WILL ENHANCE SOUTHWESTERLY UPSLOPE FLOW OVER THE TOP OF
THE FRONT INTO EAST CENTRAL KANSAS...THUS KEEPING CHANCES FOR
LINGERING SHOWERS SOUTHEAST OF THE TURNPIKE THROUGH THE MORNING
AND PERHAPS EARLY AFTERNOON. THE WAVE SHOULD ALSO INDUCE AN AREA
OF MID LEVEL FRONTOGENESIS NEAR THE NEBRASKA BORDER...ENHANCING
LIFT OVER AREAS NEAR AND NORTH OF I-70. MOISTURE QUALITY WILL BE
THE MAIN LIMITING FACTOR IN THIS REGION...BUT EXPECT A DECENT
CHANCE FOR A BAND OF SHOWERS TO DEVELOP AND SHIFT EAST WITH THE
WAVE ON FRIDAY. DRIER AIR WILL THEN FILTER IN TO NORTHEAST KANSAS
FRIDAY NIGHT...AND WHILE THE ASCENT ASSOCIATED WITH THE TROUGH ON
SATURDAY WILL BE STRONG AND FOCUSED OVER NORTHEAST KANSAS...IT
APPEARS THAT IT WILL STRUGGLE TO PRODUCE MUCH MORE THAN CLOUDS
DUE TO THE DEEP DRY AIR. EAST CENTRAL KANSAS MAY HAVE A BETTER
CHANCE OF SHOWERS GIVEN BETTER MOISTURE QUALITY EVEN THOUGH THE
LIFT IS A BIT WEAKER. EXPECT CLEARING SKIES BY LATE SATURDAY.

TEMPERATURES WILL BE INTERESTING AS DAYTIME HIGHS ARE EXPECTED TO
BE TEMPERED BY WIDESPREAD CLOUD COVER. HOWEVER...SATURDAY MORNING
WILL AT LEAST HAVE SOME POTENTIAL TO CLEAR OUT IN THE WAKE OF THE
DEPARTING SHORT WAVE TROUGH...ESPECIALLY NORTH OF I-70. THIS
COULD ALLOW A QUICK DROP IN TEMPS TO BELOW FREEZING...AND HAVE
ADDED PATCHY FROST IN THE FORECAST FOR NOW...AS FURTHER ASSESSMENT
OF THE CLOUD COVER POTENTIAL WILL BE NEEDED AS EXACT TIMING OF THE
WAVES BECOMES MORE APPARENT. SATURDAY WILL BE CLOUDY AFTER A COOL
START...AND HIGHS SHOULD STRUGGLE TO TOP 50 DEGREES. SATURDAY
NIGHT THEN APPEARS TO BE THE COLDEST WEATHER OF THE FALL AS SKIES
ARE FORECAST TO CLEAR OUT WITH SURFACE HIGH PRESSURE SETTLING OVER
THE AREA. THE AIRMASS WILL BE VERY DRY AND RADIATIONAL COOLING
WILL BE EFFECTIVE WITH A LARGE DIURNAL SWING EXPECTED EVEN FROM
THE COOL DAYTIME TEMPS. THE ONLY UNCERTAINTY LIES IN SOME
INDICATION THAT A BAND OF HIGH CLOUDS WILL DEVELOP...AND THIS IS
THE ONLY REASON THAT THE FORECAST IS NOT YET IN THE LOWER 20S.
REGARDLESS...IT WILL BE COLD...AND PROBABLY BELOW FREEZING.

SUNDAY THROUGH WEDNESDAY...
EXPECT A RATHER QUIET PERIOD WITH TEMPERATURES JUST BELOW NORMAL
AS THE FORECAST AREA WILL REMAIN UNDER MAINLY NORTHWEST FLOW AS A
BLOCK SETS UP ALONG THE WEST COAST. BY LATE IN THE PERIOD THERE IS
SOME INDICATION THAT THE BLOCKING PATTERN WILL SHIFT SLOWLY EAST
AND THE CLOSED LOW OVER THE SOUTHWESTERN CONUS MAY BEGIN TO TREAT
THE AREA TO SLIGHTLY WARMER TEMPERATURES AND PERHAPS SOME MOISTURE
ADVECTION. A WEAK WAVE ON TUESDAY COULD PRODUCE A FEW SHOWERS...
BUT EXPECT ANY OTHER PRECIP CHANCES TO HOLD OFF UNTIL AFTER THE
FORECAST PERIOD.

BARJENBRUCH

&&

.AVIATION...

VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. SCT SHOWERS WILL
BE POSSIBLE AT TOP/FOE LATER TODAY INTO TONIGHT...BUT ANY
POTENTIAL IMPACT TO TAF SITES WOULD BE BRIEF. NORTHWEST WINDS WILL
REMAIN BETWEEN 10-15 KTS THROUGH 20Z...WITH A DECREASE IN SPEED
THEREAFTER.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Oct 4, 5:26 AM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
526 AM CDT THU OCT 4 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-051030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
526 AM CDT THU OCT 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY INTO TONIGHT. SEVERE
WEATHER IS NOT EXPECTED WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

BLAIR

In the hours before

Special weather statement, Oct 4, 8:44 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
844 AM CDT THU OCT 4 2012

KSZ010-041400-
MARSHALL-
844 AM CDT THU OCT 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL COUNTY...

THROUGH 900 AM CDT...A THUNDERSTORM WILL MOVE EAST AT 45 MPH ACROSS
PORTIONS OF NORTHEASTERN MARSHALL COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE SUMMERFIELD.

&&

LAT...LON 3997 9624 3988 9656 4000 9662 4000 9661
      4000 9624
TIME...MOT...LOC 1344Z 255DEG 44KT 3997 9647

ACH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 11:28 AM CDTSpecial Weather StatementTOPBrown17 min
Oct 4, 3:41 PM CDTFreeze WatchTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more35 hr

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.